Gilenya Brain Infection Problems Lead To FDA Warning Label Update
Federal drug regulators indicate that least two cases of brain infections among Gilenya users have been identified, leading to a warning label update to provide additional information about the potential risks associated with the multiple sclerosis.
In a drug safety communication issued on August 4, the FDA warned that one definite case of progressive multifocal leukoencephalopathy (PML) and one likely case of the deadly brain infection were detected in two patients using Gilenya.
They are the first confirmed cases of Gilenya brain infections where the user was not also taking another immunosupressant drug previously. As a result of the findings, new information will be addd to the warning label to describe the reported brain infection problems seen with Gilenya.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
Progressive multifocal leukoencephalopathy (PML) is an aggressive brain disease that is believed to be caused by the John Cunningham (JC) virus, which has been linked to the use of several different types of medications. The brain infection damages the myelin, or fatty tissue covering the brain, which is needed for proper nerve function in the white matter. The JC virus is usually a harmless virus, but can cause PML in people who have a weakened immune system.
Symptoms of PML may include mood changes, confusion, memory loss, weakness on one side of the body and problems walking. In most cases, PML results in severe disability or death, and the FDA is urging patients and healthcare providers to immediately report any potential side effects of Gilenya through the agency’s MedWatch program.
The FDA notes a previous case of PML among a Gilenya patient who had not previously taken Tysabri, another MS drug linked to a risk of the brain infection. However, the agency determined that the infection could not be linked conclusively to Gilenya because the patient had taken another immunosupressant drug that could have caused PML. In addition, that patient had taken multiple courses of intravenous corticosteroids that may have caused the infection.
The FDA is urging doctors to stop Gilenya treatment immediately if a patient shows any symptoms of PML and to perform a diagnostic evaluation.
Concerns About Side Effects of Gilenya
Gilenya (fingolimod) was introduced by Novartis for treatment of multiple sclerosis in 2010. It is used to reduce flare-ups and delay the onset of physical disability caused by MS, with approximately 70,000 people throughout the world currently using Gilenya.
The FDA fast-tracked approval for the drug through a program designed to allow drug-makers to quickly introduce medications that look promising, despite a lack of testing. However, serious questions have been raised about whether Gilenya and other medications approved through the expedited process were properly vetted.
According to a report published last year in the Journal of the American Medical Association (JAMA), Gilenya was cited as an example of a medication that may have been approved too fast.
Researchers indicated that at least seven major safety issues were identified during Gilenya clinical trials, including heart problems, liver toxicity, increased risk of infection, reduced pulmonary function, teratogenicity, macular edema and a potentially risk of cancer. Clinical trials involving doses of 5mg and 2.5mg were halted due to safety reasons, leading the FDA to approve Gilenya at the lowest dose possible of 0.5mg.
Despite concerns over the safety of Gilenya when it was reviewed, the FDA agreed to fast-track the drug’s approval with only minimal testing because the drug was identified as a crucial medication that addressed needs that were not met by other treatments.
In May 2012, the FDA added new Gilenya warnings about the risk of heart problems after a patient died within 24 hours after taking the drug. Doctors were advised not to prescribe Gilenya to patients who have a history of heart problems or who take drugs that lower their heart rates. When the drug is given to patients with heart problems, health regulators indicated that they should be monitored by ECG before the first dose and continuously for six hours afterwards.
Amid a substantial number of adverse event reports submitted to the FDA after the Gilenya was approved, the Institute for Safe Medication Practices (ISMP) suggested that the drug should be restricted. The organization of drug safety experts indicated in April 2012 that the FDA should consider restrictions similar to those used on the MS drug Tysabri, which requires close patient monitoring for signs of PML.
EleanorJanuary 18, 2018 at 7:21 pm
HI,I went into the emergency room with numbness on the left side and was diagnosed with MS in July 2013. I went into a Gilenya case study in August 2013. A month after taking this medication I lost my ability to walk and ended up in a wheel chair, started having seizures, confusion, and fatigue. Two months later I was diagnosed with Uveitis an eye disorder that I never had any problems until I st[Show More]HI,I went into the emergency room with numbness on the left side and was diagnosed with MS in July 2013. I went into a Gilenya case study in August 2013. A month after taking this medication I lost my ability to walk and ended up in a wheel chair, started having seizures, confusion, and fatigue. Two months later I was diagnosed with Uveitis an eye disorder that I never had any problems until I started taking this medication. This medication has ruined my life about time I got off. I continually told the doctor how bad I was feeling and he along his wife who was over the case study and they would tell me to to just wait until the next visit and give me Keppra and pain medicine. The case study was over in August 2015 and the day it was over the doctor and his wife closed and went to Florida. When I received my medical records I found out that blood levels were unstable the whole time and I was unaware. I was about to die!!!!! I never got a chance to ell my story because because it took me about two years to get stable with my MS. After getting stable, I received a diagnoses of breast cancer in December of 2016. I have been struggling with the symptoms I believe that are a result of taking this powerful drug Gilenya and no one is being held accountable for it. I pray that someone would see this post and see that I am in desperate need for help.There is so much more to this story. Thanks for letting my share.
"*" indicates required fields
More Top Stories
A Wegovy gastroparesis lawsuit blames the weight loss drug for a stomach paralysis problems which left a woman with permanent injuries.
Uber faces a lawsuit from four passengers who say they were sexually assaulted by drivers, due to the company's lack of security measures and focus on passenger safety.
A Bard PowerPort lawsuit claims the defective design of the port catheter led to a woman developing a severe infection and needing to have the implant surgically removed.